BACKGROUND & AIMS: Antiplatelets and anticoagulants are associated with increased upper gastrointestinal bleeding. We evaluated whether proton pump inhibitor therapy could reduce this risk.
METHODS: We performed a 3 × 2 partial factorial double-blind trial of 17,598 participants with stable cardiovascular disease and peripheral artery disease. Participants were randomly assigned to groups given pantoprazole 40 mg daily or placebo, as well as rivaroxaban 2.5 mg twice daily with aspirin 100 mg once daily, rivaroxaban 5 mg twice daily, or aspirin 100 mg alone. The primary outcome was time to first upper gastrointestinal event, defined as a composite of overt bleeding, upper gastrointestinal bleeding from a gastroduodenal lesion or of unknown origin, occult bleeding, symptomatic gastroduodenal ulcer or =5 erosions, upper gastrointestinal obstruction, or perforation.
RESULTS: There was no significant difference in upper gastrointestinal events between the pantoprazole group (102 of 8791 events) and the placebo group (116 of 8807 events) (hazard ratio, 0.88; 95% confidence interval [CI], 0.67-1.15). Pantoprazole significantly reduced bleeding of gastroduodenal lesions (hazard ratio, 0.52; 95% confidence interval, 0.28-0.94; P = .03); this reduction was greater when we used a post-hoc definition of bleeding gastroduodenal lesion (hazard ratio, 0.45; 95% confidence interval, 0.27-0.74), although the number needed to treat still was high (n = 982; 95% confidence interval, 609-2528).
CONCLUSIONS: In a randomized placebo-controlled trial, we found that routine use of proton pump inhibitors in patients receiving low-dose anticoagulation and/or aspirin for stable cardiovascular disease does not reduce upper gastrointestinal events, but may reduce bleeding from gastroduodenal lesions. ClinicalTrials.gov ID: NCT01776424.
This article is useful to help avoid poly-pharmacy in these complex patients.
This is important clinically since the logic may be to use proton pump inhibitor therapy to lessen the risks with newer anticoagulant agents.
A common clinical scenario with limited evidence for strategies to prevent GI bleeding in patients on NOAC. This would be useful for both primary care and general internal medicine.
The fact that PPIs did not reduce the subsequent incidence of bleeding will come as a surprise to most gastroenterologists, probably including the investigators of this paper. While the claim is made that PPIs reduced the incidence of upper gastrointestinal bleeding from endoscopically documented lesions, it should be noted that there was no noted corresponding increase in some of the other subgroups of bleeding patients. It is logically impossible for there to be no difference in bleeding overall, a reduction in bleeding in one subgroup and no difference in any of the other subgroups. The observation about upper GI bleeding from a documented source being reduced by PPIs has to be a type I error, or at least one of the other analyses must be a type II error.
Need to clarify to the readership that PPIs do prevent ASA bleeding but not anticoagulant bleeding.
Interesting but not a guideline.
Unfortunately, this article has an attention-grabbing title that does not reflect the true findings of the study, which when studied carefully, are not really unexpected. A low-risk group would not expect to have much benefit, and PPIs have been shown to have benefit in patients taking ASA and NSAIDs, but not anticoagulants.
This is reassuring in that PPI therapy does reduce GI bleeding, which is the purpose of the medication in high-risk patients.
This is a very important article showing the benefits of using PPI therapy when using anticoagulants. This could change the standard practice in how we dose anticoagulants. Perhaps we should be adding PPI therapy if not already on PPI therapy.
I don't know how prevalent this practice is, but the dangers of extrapolating data to other patient populations is worth discussion, as well as the emerging evidence suggesting a possible association of PPIs with AD.
This is very useful information for hospital medicine as this is a very common scenario in hospital patient populations.